About a year ago I wrote two posts about the dark side of aromatase inhibitors, also known as, the drugs we love to hate. You can read Part 1 here and Part 2 here. Those two posts continue to be two of my most read posts and I frequently get emails about them, so I thought it might be time for an update. I won’t rehash what I covered in those posts, but as far as my personal experience goes, it’s been about one year since I stopped taking anastrozole (Arimidex®) and made the switch to exemestane (Aromasin®).
I feel a sense of responsibility to share not only when things are going poorly, but also when things are going better. And I can honestly say that so far (knock on wood) things are going better for me after the AI switch up. The decision to switch AIs was a good one for me and I am sharing about it because doing so might be an option someone else out there could consider before throwing in the AI towel.
It’s crucial for me to emphasize that obviously I am not a medical professional of any sort and my intent with those two posts (or any post) was never to suggest that someone should stop taking a recommended medication. I would never do that.
Rather my main intent was to stress, as always, that no one should ever suffer in silence.
No one’s side effects should be dismissed or brushed aside as just things one needs to live with. Too many women (and men) do still suffer in silence and hesitate to bring up side effects that are difficult to talk about and/or manage.
That attitude of, well you’re alive aren’t you; maybe you should just be grateful, content and quiet is out there. I have actually had such a thing said to me (not in those exact words) by a physician no less.
The question most commonly asked by healthcare professionals in regard to follow-up with AI meds might be, are your side effects tolerable? It’s the one I am asked at every oncology appointment anyway.
This is such a loaded question. I think it’s also sort of an unfair one as it can place guilt on a person by making her wonder why she isn’t more capable of tolerating the ‘ inconveniences’.
Have you ever been made to feel guilty about about not tolerating side effects? Not a good feeling is it?
Instead, I would like to see physicians say something like, tell me about your side effects (if any) and which ones you find most difficult to manage. I want to help. Let’s see what we can figure out together to try to make things better.
And as always, the mere validation of a patient’s feelings, pains, concerns, fears, side effects or whatever it might be, means more to patients than most physicians might imagine.
Every individual is unique and every person must evaluate and decide how to answer that ‘is it tolerable’ question. For me, the side effects of Arimidex® became anything but tolerable.
Since starting Aromasin®, my joint pain has lessened substantially, though it has not by any means disappeared. I am back to exercising regularly and can walk without debilitating discomfort, which is what I experienced while on Arimidex®. I still have chemo-induced neuropathy issues in my feet, but the discomfort in my feet and joints is not what it was before the swap.
The primary side effects for me at this point are weight gain, hot flashes, hair loss, osteopenia (this one is most upsetting) and sleep issues; all highly annoying things, but tolerable. I guess. For now.
An important suggestion I do have for anyone on AIs who is dealing with joint pain is to be sure to have your vitamin D blood level checked and monitored. For quite some time following chemo, mine was horribly low and may have been partly to blame for my general ‘not feeling well’ state and also may have contributed to intensifying joint pain. Low levels of vitamin D can cause joint or bone pain and a feeling of malaise. A helpful post on this topic is this one, “Our Friend, Vitamin D,” by friend and fellow blogger, The Accidental Amazon. Do check it out. Your calcium level needs monitoring as well if you’re taking Vitamin D supplements, because sometimes D supplements cause a higher than normal calcium level. This happened with me.
My oncologist and I have already begun the conversation about the possibility of me staying on an AI for more than five years, but frankly, I can’t think that far ahead. I’m still trying to focus on making it through the first five.
I still have one more year to go.
I hate the little white pills some of us are forced struggle to take. I hate the side effects and how they inhibit my quality of life and how I feel when I look in the mirror these days as a direct result of taking them.
AIs are definitely the drugs I love to hate. But I hate cancer and the idea of giving it perhaps a better opportunity to reappear even more.
If you are struggling with side effects from AIs (or any drug) and contemplating discontinuing use, you are not alone.
You know your body best and only you can determine what is and is not tolerable for you. Your decisions are exactly that, your decisions. But remember sometimes switching drugs can make at least some difference. It did for me.
But AIs are still the little white pills I love to hate.